Perioral Abscess Associated With Isotretinoin

November 2009 | Volume 8 | Issue 11 | Case Reports | 1034 | Copyright © November 2009

Kenneth Beer MD, Hillary Oakley PAC, Jill Waibel MD

Abstract
Severe scarring acne is frequently treated with isotretinoin. Patients treated with this drug may expect some of the more common complications including mucositis. Less common complications may also occur in a small number of patients. While undergoing treatment, patients may become colonized with Staphylococcus bacteria. However, the incidence of perioral abscess formation in patients taking isotretinoin is not commonly reported and the onset of this adverse event may masquerade as angioedema or severe mucositis. This article presents a case of a significant perioral abscess and discuss the need for prompt recognition as well as treatment of the infection. The case reported is unique due to the extent and severity of the abscess.